Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 313, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2004, 3:22 PM CDT for Ringgold County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 3:22 PM CDT (20:22 UTC)
- Expired
- Aug 1, 2004, 4:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Ringgold County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1981 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 012022 SVRDMX IAC159-012100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT SUN AUG 1 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RINGGOLD COUNTY IN SOUTH CENTRAL IOWA * UNTIL 400 PM CDT * AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MOUNT AYR MUNICIPAL AIRPORT...OR ABOUT 71 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MOUNT AYR AROUND 330 PM CDT. NEAR KELLERTON AROUND 350 PM CDT. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4090 9447 4059 9448 4059 9403 4089 9403 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:00 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 1, 3:00 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT SUN AUG 1 2004 .SHORT TERM...(TONIGHT-WED) CONCERNS REMAIN CONVECTIVE CHANCES AND TEMPERATURES THROUGH PERIOD. CURRENT CONVECTION OVER SOUTHWEST IOWA IN ASSOCIATION WITH OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION INTERSECTING WITH STRONG 850MB WARM AIR ADVECTION. 850MB TEMPERATURES AT OAX ROSE FROM 19.8 C TO 26.2 FROM 12-18Z. EXPECT CURRENT CONVECTION TO CONTINUE SOUTHWARD MOVEMENT OUT OF THE FORECAST AREA BY EARLY THIS EVENING. THEN LOW LEVEL JET INCREASES OVER WESTERN IOWA ALONG WITH INCREASING THETA E ADVECTION OVER SE SOUTH DAKOTA AND NW IA. THIS COMBINED WITH THE NEXT IN A SERIES OF SHORT WAVES...WILL AID IN NEW DEVELOPMENT THAT WILL THE TURN SOUTHEAST AND MOVE INTO THE AREA. SEVERE STORMS ARE LIKELY WITH WIND BEING THE MAIN THREAT...THOUGH SOME HAIL REPORTS ARE ANTICIPATED. BOUNDARY POSITION REMAINS KEY REMAINDER OF THE PERIOD. HAVE SIDED CLOSER TO THE ETA SOLUTION AS GFS IS LIKELY TOO FAR NORTH GIVEN NIGHTLY MCS ACTIVITY KEEPING THE BOUNDARY SOUTH. WILL PLACE HIGHEST POPS MONDAY THROUGH WEDNESDAY ACROSS THE NORTH AS CAP MOVES INTO THE SOUTH. TUESDAY LOOKS PARTICULARLY EXPLOSIVE AND WILL CONTINUE TO MONITOR. TEMPERATURES WILL VARY DUE TO THE BOUNDARY...BUT STILL EXPECT A FEW 90S TO ARRIVE OVER THE SOUTH. && .LONG TERM...(THU-SUN) EXTENDED PERIOD WILL REMAIN DEPENDENT ON STRENGTH OF LONG WAVE TROUGH OVER THE EASTERN CONUS AND A SHORT WAVE TROUGH CUTTING EASTWARD ACROSS SOUTHERN CANADA. BOTH WILL HAVE AN AFFECT ON THE STRENGTH OF THE HIGH PRESSURE RIDGE OVER THE UPPER MISSISSIPPI VALLEY. GFS HAVING PROBLEMS ON NORTH/SOUTH EXTENT OF THE SOUTHERN CANADA SHORT WAVE AND ITS IMPACT ON FLATTENING THE RIDGE. HAVE LEANED CLOSER TO THE ECMWF AND 00Z ENSEMBLE MEAN SOLUTION WITH NEAR GUIDANCE TEMPERATURES AND LITTLE PRECIPITATION. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && DONAVON
Hazardous weather outlook, Aug 1, 2:41 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 241 PM CDT SUN AUG 1 2004 IAZ004>007-015>017-023>026-033>036-044>047-021100- BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE- HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 241 PM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... NORTH AND WEST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA THIS AFTERNOON. THESE STORMS WILL MOVE INTO NORTHWEST IOWA THIS EVENING AND PROGRESS SOUTHEAST THROUGH THE NIGHT. A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED INITIALLY...WITH LARGE HAIL OVER 2 INCHES IN DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. INDIVIDUAL CELLS ARE EXPECTED TO EVOLVE INTO A THUNDERSTORM COMPLEX LATER TONIGHT WITH THE MAIN THREAT THEN BEING DAMAGING WINDS. THE MOST FAVORED TIME FOR SEVERE WEATHER IS BETWEEN 7 PM AND 1 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY. ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED FROM 7 PM THIS EVENING UNTIL 1 AM MONDAY AND WILL BE POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY NIGHT. IAZ057>059-070>073-081>086-092>097-021100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-LUCAS-MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN- WAYNE- 241 PM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... SOUTH AND WEST OF AN AUDUBON TO INDIANOLA TO OTTUMWA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS SOUTHWEST IOWA THIS AFTERNOON. A FEW OF THESE MAY PRODUCE HAIL OF OVER AN INCH IN DIAMETER AND WINDS OF 50 MPH. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA THIS AFTERNOON. THESE STORMS WILL MOVE INTO NORTHWEST IOWA THIS EVENING AND PROGRESS SOUTHEAST THROUGH THE NIGHT. A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED INITIALLY...WITH LARGE HAIL AND DAMAGING WINDS. THE MAIN THREAT WILL BE FOR WINDS OVER 60 MPH LATER TONIGHT. THE STORMS WILL EVOLVE INTO A THUNDERSTORM COMPLEX AS IT MOVES THROUGH SOUTHWEST IOWA LATER TONIGHT WITH THE MAIN THREAT THEN BEING DAMAGING WINDS. THE MOST FAVORED TIME FOR SEVERE WEATHER IS BETWEEN 11 PM AND 4 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY. ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL LATE THIS AFTERNOON... AGAIN FROM 11 PM TONIGHT UNTIL 4 AM MONDAY...AND AGAIN MONDAY NIGHT AND TUESDAY NIGHT. IAZ027-028-037>039-048>050-060>062-074-075-021100- BLACK HAWK-BREMER-BUTLER-GRUNDY-HARDIN-JASPER-MAHASKA-MARION- MARSHALL-POLK-POWESHIEK-STORY-TAMA- 241 PM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... GENERALLY EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON. THEY ARE NOT EXPECTED TO BE SEVERE... BUT MAY PRODUCE MARBLE SIZE HAIL AND WINDS OF 40 MPH. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA THIS AFTERNOON. THESE STORMS WILL MOVE INTO NORTHWEST IOWA THIS EVENING AND PROGRESS SOUTHEAST THROUGH THE NIGHT. A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED INITIALLY...WITH LARGE HAIL AND DAMAGING WINDS. THE MAIN THREAT WILL BE FOR WINDS OVER 60 MPH LATER TONIGHT. THE STORMS WILL EVOLVE INTO A THUNDERSTORM COMPLEX AS IT MOVES THROUGH SOUTHWEST IOWA LATER TONIGHT WITH THE MAIN THREAT THEN BEING DAMAGING WINDS. THE MOST FAVORED TIME FOR SEVERE WEATHER IS BETWEEN 10 PM AND 2 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY. ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 10 PM TONIGHT UNTIL 2 AM MONDAY...AND AGAIN MONDAY NIGHT AND TUESDAY NIGHT.
In the hours before
Local storm report, Aug 1, 9:40 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 AM HAIL DECATUR CITY 40.74N 93.83W
08/01/2004 0.88 INCH DECATUR IA TRAINED SPOTTER
&&
ROBLocal storm report, Aug 1, 12:56 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0153 AM HAIL 4 ESE BOONE MUNICIPAL A 42.02N 93.77W
08/01/2004 0.88 INCH BOONE IA TRAINED SPOTTER
&&
DONAVONLocal storm report, Aug 1, 2:11 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
211 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL ATLANTIC 41.40N 95.01W
08/01/2004 0.88 INCH CASS IA TRAINED SPOTTER
&&
ROBLocal storm report, Aug 1, 2:17 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
217 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL ATLANTIC 41.40N 95.01W
08/01/2004 0.88 INCH CASS IA BROADCAST MEDIA
DAMAGE TO AUTOMOBILES
0203 PM HAIL ATLANTIC 41.40N 95.01W
08/01/2004 1.75 INCH CASS IA BROADCAST MEDIA
&&
ROBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:02 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 48 min |
| Aug 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| Aug 1, 1:58 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 47 min |
| Aug 1, 1:49 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 41 min |
| Aug 1, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.